Birth control is a prerequisite that is observed in modern civilized society. Ideally, any child should be born desirable, and each family decides in advance how many babies to start, based on health and financial well-being.
Of course, a complete rejection of sexual activity is not the best way to control fertility. To do this, you need to choose the most appropriate method of contraception, which today are several. Many women choose hormonal contraceptives for themselves, as it is safe, modern, reliable and allows you to enjoy communication with your spouse without any special restrictions, conditions and training. However, recently the opinion that these drugs affect the functioning of the central nervous system and cause depressive disorder has begun to appear more often. Is this true and is there any way to avoid it?
What is hormonal contraception
Hormonal contraception is one of the most effective and reliable methods of protection against unwanted pregnancy. These are not only widely known pills, but also other methods of drug delivery – vaginal rings, patches, subcutaneous implants, intrauterine device. At the same time, estrogen derivatives or progestins are introduced into the woman’s body.
The essence of contraception itself is that the drugs “deceive” the female organism, as it were, acting in three main directions.
- Prevent ovulation, the penetration of the egg into the fallopian tube and its progress in the direction of the uterus.
- Affect the viscosity of cervical (cervical) mucus. It becomes more dense, which prevents the penetration of sperm through it.
- Impact on the structure of the inner lining of the uterus. Even if the first two points did not work and fertilization occurred, the embryo cannot be implanted in the wall of the uterus and pregnancy does not occur.
Depression and female hormones
Many women know what premenstrual syndrome is. 3-5 days before the onset of menstruation, they do not understand what is happening to them: everything seems grim, life is terrible, the husband does not love, the children are tortured, at work everything is also bad. There is no more unfortunate woman than the one in which the next period is about to begin. The reasons are that throughout the entire cycle, the production of sex hormones changes in her body: in the first half before the onset of ovulation, estrogen dominates, and in the second – progesterone. It is with the latter that all the specific signs of premenstrual syndrome are associated.
And now it is possible to imagine how the drugs for hormonal contraceptives that contain progestins only? These include not all, but a considerable part of contraceptive devices (mini-drank, Depo Provera and etc.). Similar! That is, a woman taking these drugs is experiencing the same emotional turmoil as during the premenstrual syndrome. However, unlike the latter, the lowered background of the mood pursues her constantly, and not for 3-5 days per month.
Hormonal contraception and depression
Numerous clinical studies on hormonal methods of contraception confirm: progesterone significantly reduces the production of serotonin – the hormone of joy. Thus, this sex hormone has an effect on the emotional and cognitive function of the brain. However, the degree of impact is different: the more a woman is impressionable and prone to experiencing, the more pronounced she is depression against the background of hormonal contraceptives.
In 2016, the results of a study conducted in Denmark, with the participation of women and girls aged 15–36 years who were constantly taking oral contraceptive preparations for 14 years, were published. Before treatment, none of them had a diagnosis of depression. The results were indicative.
- The use of drugs containing only progesterone (Mini-pili, etc.), 1.3 times more often led to the development of depression. Many women even received antidepressant medication.
- Acceptance of combined oral contraceptives, containing both estrogens and progestins, was 1.28 times more likely to cause a negative emotional background.
- Progesterone transdermal patches increase the risk of depression by as much as 2 times, and vaginal rings by 1.5 times.
- Especially increased risk of depression in adolescent girls 15-18 years old, taking oral contraceptives for the treatment of gynecological diseases.
In other clinical studies, it was confirmed that if a woman was initially suffering from depression, hormonal contraception significantly increased her severity.
Depression in the face of declining libido
Drugs for hormonal contraception affect the level of sexual desire of a woman. This sad fact is confirmed by numerous clinical studies. About 15% of all women taking oral contraceptives report that their libido has decreased dramatically, to the point of not wanting to have an intimate relationship with their spouse.
The reasons lie in the fact that this reduces the level of testosterone and greatly increases the concentration of globulin that binds sex hormones (SHBG). And even with the withdrawal of drugs, the latter remains 3-4 times higher than the norm in the next few months.
The lack of regular sex life in a woman who had previously lived with her and because of the existence of which a decision was made to start taking oral contraceptives cannot but affect her emotional state. Dissatisfaction, problems in relations with the spouse, leading to the emergence of quarrels, conflicts, resentment , are added to that depression, which already arises while taking hormonal contraception .
If hormonal contraception contributes to the fact that a woman stops understanding, why should she take pills every day, if she and her spouse have no sex with her husband, then this is not the best option for her. Libido can be “killed”, but it is very difficult to restore it, especially if there are already factors that affect it in the best way: small children, hard work, constant fatigue and lack of sleep.
Intrauterine device and depression
Taking pills daily is not convenient for everyone. Some women forget about it, and if you take breaks, the risk of unwanted pregnancy increases many times. In addition, it is unsafe for health.
The intrauterine device is also one of the types of hormonal contraception in which the medicinal substance acts locally: it increases the viscosity of the cervical mucus and affects the endometrium (prevents implantation of the embryo). However, despite the fact that the action of the spiral is described by the manufacturers as exclusively local, in reality this is not quite the case.
Some species (for example, those containing levonorgestrel) cause very severe depression, especially in the first months after installation. Women say that their life becomes simply unbearable, especially the premenstrual syndrome. It is sad that the fact of the connection of depression and the presence of the intrauterine device does not immediately become clear. But already for 2-3 days after the removal of the helix, women notice a significant relief of the condition and improvement of mood without antidepressants.
It should be noted that not all women after depression of the intrauterine device spirals, depression develops, as well as with the use of other types of hormonal contraception. However, before installing it, this fact should be discussed with the gynecologist. If the symptoms of depression are already present, then it is necessary to give preference to non-hormonal methods, or drugs containing estrogens, because the quality of life of a woman should not suffer.